Alert archive / California / Wind Advisories in 2009
Wind Advisory 7, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Mar 1, 2009, 2:08 AM PST for Siskiyou County, California; Jackson County, Oregon. It took effect at Mar 1, 2009, 1:00 PM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2009, 2:08 AM PST (10:08 UTC)
- In effect from
- Mar 1, 2009, 1:00 PM PST
- Expired
- Mar 1, 2009, 10:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Jackson County, OR
The radar
The Medford radar (KMAX), 10 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3090 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KMFR 011008 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 208 AM PST SUN MAR 1 2009 CAZ081-020000- /O.NEW.KMFR.WI.Y.0007.090301T2100Z-090302T0600Z/ CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...YREKA...WEED 208 AM PST SUN MAR 1 2009 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING. SOUTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH THIS MORNING WILL INCREASE THIS AFTERNOON TO 25 TO 35 MPH WITH GUSTS TO 45 MPH THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ RH
3 follow-up statements
000 WWUS76 KMFR 012043 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1243 PM PST SUN MAR 1 2009 ORZ026-020445- /O.EXA.KMFR.WI.Y.0007.090301T2100Z-090302T0600Z/ JACKSON COUNTY- INCLUDING THE CITIES OF...MEDFORD...ASHLAND 1243 PM PST SUN MAR 1 2009 ...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL PERSIST THROUGH THIS EVENING BEFORE SLOWLY DIMINISHING OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ CAZ081-020445- /O.CON.KMFR.WI.Y.0007.090301T2100Z-090302T0600Z/ CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...YREKA...WEED 1243 PM PST SUN MAR 1 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL PERSIST THROUGH THIS EVENING BEFORE SLOWLY DIMINISHING OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
000 WWUS76 KMFR 020433 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 833 PM PST SUN MAR 1 2009 CAZ081-020600- /O.CON.KMFR.WI.Y.0007.000000T0000Z-090302T0600Z/ CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...YREKA...WEED 833 PM PST SUN MAR 1 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL PERSIST THROUGH THE REMAINDER OF THIS EVENING THEN SLOWLY DIMINISH OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ORZ026-020600- /O.CON.KMFR.WI.Y.0007.000000T0000Z-090302T0600Z/ JACKSON COUNTY- INCLUDING THE CITIES OF...MEDFORD...ASHLAND 833 PM PST SUN MAR 1 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. SOUTHERLY WINDS OF 15 TO 30 MPH WITH GUSTS TO 40 MPH WILL PERSIST THROUGH THE REMAINDER OF THIS EVENING THEN SLOWLY DIMINISH OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 25 TO 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ DW
000 WWUS76 KMFR 020608 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1008 PM PST SUN MAR 1 2009 CAZ081-ORZ026-020715- /O.EXP.KMFR.WI.Y.0007.000000T0000Z-090302T0600Z/ CENTRAL SISKIYOU COUNTY-JACKSON COUNTY- INCLUDING THE CITIES OF...YREKA...WEED...MEDFORD...ASHLAND 1008 PM PST SUN MAR 1 2009 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS IN THE ROGUE AND SHASTA VALLEYS HAVE DECREASED. IT WILL ONLY BE BREEZY OVERNIGHT WITH SOUTHEAST WINDS AT 10 TO 25 MPH AND GUSTS TO 35 MPH. $$ DW
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Feb 28, 9:00 PM PST, 5 hours 8 minutes earlier.
Area forecast discussion, Feb 28, 9:00 PM PST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
900 PM PST SAT FEB 28 2009
.DISCUSSION...THE FORECAST HAS BEEN IN LINE WITH WIND AS THE MAIN
INITIAL ITEM OF WEATHER INTEREST. WINDS HAVE REACHED GALE FORCE
OFFSHORE AND THESE STRONGER SOUTH WINDS WILL SLOWLY APPROACH THE
COAST SUNDAY. WITH THE SLOW MOVEMENT OF THE PARENT LOW
OFFSHORE...SHOWERS HAVE BEEN MAINLY CONFINED TO THE NORTHERN
CALIFORNIA COAST AND CURRY COUNTY.
THERE WILL BE AT LEAST A CHANCE OF EITHER RAIN OR SHOWERS THROUGH
THURSDAY NIGHT. BUT THE MAIN PERIODS OF INTEREST ARE SUNDAY
NIGHT...MONDAY NIGHT AND THURSDAY INTO THURSDAY NIGHT. THE FIRST
TWO OF THOSE PERIODS COINCIDE WITH STRONGER FRONTS ROTATING INTO
THE REGION FROM THE SOUTHWEST. SNOW LEVELS WILL REMAIN ABOVE 5000
FEET THROUGH SUNDAY NIGHT. THE GFS REMAINS SIGNIFICANTLY COLDER
THAN THE NAM...A DIFFERENCE OF WHETHER SNOW LEVELS WILL BE BELOW
MAJOR PASS LEVELS OR NOT MONDAY INTO MONDAY NIGHT. A COMPROMISE
LOOKS MOST REASONABLE WHICH WOULD PUT THEM JUST ABOUT RIGHT AT
4500 FEET.
AFTER A PERIOD OF GRADUALLY DIMINISHING SHOWERS TUESDAY INTO
WEDNESDAY...THIS LOW WILL FINALLY WEAKEN AND MOVE INLAND
WEDNESDAY. BUT A STRONG AND COLD SYSTEM IS EXPECTED TO ARRIVE FROM
THE NORTHWEST THURSDAY. THE GFS REMAINS FASTER AND NOT AS COLD AS
THE ECMWF WITH THIS SYSTEM. BOTH MODELS DEPICT A STORMY THURSDAY
BUT THE GREAT UNCERTAINTY IS WHETHER CONDITIONS WILL BE DRY BEHIND
THE FRONT FRIDAY OR IF SHOWERS AND SNOW SHOWERS WILL BE CONTINUING.
WEAK RIDGING IS INDICATED NEXT WEEKEND...WHICH WOULD MEAN PERHAPS
JUST A FEW OVERRUNNING SHOWERS.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED TO CONTINUE INTO SUNDAY.
CIGS WILL LOWER SUNDAY AS THE FRONT SLOWLY MOVES INLAND...BUT THEY
SHOULD REMAIN VFR. THE MAIN CONCERN FOR TONIGHT THROUGH SUNDAY
MORNING IS WIND SPEED SHEAR AT THE COAST...AND IT IS POSSIBLE IN THE
UMPQUA BASIN AND THE ROGUE VALLEY ALSO. WINDS AT AND ABOVE 2000 FEET
AGL COULD END UP BETWEEN 30 AND 45 KTS IN THESE LOCATIONS.
&&
.PREV DISCUSSION... /ISSUED 241 PM PST SAT FEB 28 2009/
SHORT TERM...TONIGHT THROUGH TUESDAY...CURRENTLY...SATELLITE
IMAGERY SHOWS A TROUGH DEEPENING AND STRENGTHENING WEST OF THE
CALIFORNIA COAST. IN ADDITION...A STRONG DISTURBANCE IS QUICKLY
SPINNING AROUND THE SOUTHEAST QUADRANT OF THE TROUGH AND IS POISED
TO BRUSH ALONG THE OREGON COAST THIS EVENING.
TONIGHT AND SUNDAY...THE TROUGH WILL CONTINUE TO STRENGTHEN AND
ESSENTIALLY REMAIN STALLED OFF THE CALIFORNIA COAST TONIGHT AND
SLOWLY PUSH NORTHEASTWARD SUNDAY. THE IMPACT WILL BE INCREASED
WINDS AND A GENERAL DELAY TO THE ONSET OF PRECIPITATION
INLAND. SOUTHERLY WINDS WILL BE INCREASING...WHICH WILL CAUSE
ENHANCED PRECIPITATION ON SOUTH FACING SLOPES AS WELL AS RAIN
SHADOWS IN PLACES LIKE THE MEDFORD.
SUNDAY NIGHT AND MONDAY...MODELS INDICATE THAT THE STRONGEST PART
OF THIS FIRST SYSTEM WILL OCCUR DURING THIS PERIOD. IVE ADJUSTED
PRECIPITATION AMOUNTS UPWARD. IN ADDITION...SNOW LEVELS BEGIN TO
CREEP DOWNWARD DROPPING FROM OVER 5000 FEET MONDAY MORNING TO
GENERALLY AROUND 3500 TO 4000 FEET BY MONDAY AFTERNOON. PASS LEVEL
SNOWS AT SISKIYOU SUMMIT MAY BE AN ISSUE...BUT TOO MUCH
UNCERTAINTY AT THIS POINT TO ISSUE A SNOW ADVISORY.
TUESDAY AND TUESDAY NIGHT...POST FRONTAL SHOWERS AND A COOLING
TREND WILL PERSIST AS THE BACK END OF THIS FIRST TROUGH MOVES
OVERHEAD.
LONG TERM...WEDNESDAY THROUGH SATURDAY...THE LONG WAVE PATTERN IS
NOT EXPECTED TO CHANGE MUCH FOR THE NEXT 7-10 DAYS. A LONG WAVE
TROUGH WILL REMAIN OVER THE PACIFIC NORTHWEST WITH THE MEAN RIDGE
POSITIONED OVER THE CENTRAL PACIFIC. THE SOURCE REGION FOR THE
NEXT FEW UPPER LEVEL SYSTEMS WILL COME FROM THE GULF OF ALASKA
WHICH MEANS A CONTINUED COOL AND UNSETTLED PATTERN. REGARDING THE
DETAILS...THE GFS AND ENSEMBLE MEAN BRING A STRONG UPPER LEVEL LOW
INTO THE AREA THURSDAY WITH MUCH COOLER AIR ALOFT AND AT THE
SURFACE MOVING OVERHEAD. THE ECMWF IS SLOWER WITH THE LOW...BUT
ITS ALSO SUGGESTING A MUCH COOLER AIRMASS WILL BE MOVING IN. SNOW
LEVELS COULD GET BELOW PASS LEVELS STARTING THURSDAY NIGHT IF THE
GUIDANCE REMAINS CONSISTENT. THE MODELS SUGGEST THE UPPER LOW WILL
MOVE INTO NEVADA SATURDAY WITH SHORTWAVE RIDGING MOVING IN WHICH
COULD BRING THE NEXT CHANCE OF DRY WEATHER. MP
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PACIFIC COASTAL WATERS...GALE WARNING UNTIL 10 AM PST SUNDAY FOR
PZZ350-PZZ356-PZZ370-PZZ376.
HAZARDOUS SEAS WARNING UNTIL 10 PM PST MONDAY FOR PZZ350-PZZ356-
PZZ370-PZZ376.
DWNearby
Wind Advisories in California, 2009Wind Advisories in Oregon, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.